Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 70, NWS Mobile, AL

March 6, 1998Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1998, 6:09 PM CST for Choctaw County, Alabama. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 1998, 6:09 PM CST (00:09 UTC)
Expired
Mar 6, 1998, 7:10 PM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

What was reported inside it

TimeReportWhereRemark
Mar 6, 6:20 PM CSTHail 0.75Butler, ALDime size hail was reported along State Highway 17, just north of Butler.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 070008 RRA
SVRMOB
ALC023-070110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CST FRI MAR 6 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 710 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...CHOCTAW COUNTY


AT 607 PM CST... DOPPLER RADAR AT MOBILE INDICATED A RAPIDLY
DEVELOPING SEVERE THUNDERSTORM 13 MILES WEST OF LISMAN MOVING EAST AT
25 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE LARGE HAIL.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM...

  LISMAN,AL AT 640 PM CST
  PENNINGTON,AL BY 710 PM CST
  LAVACCA,AL BY 710 PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:12 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 6, 3:12 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CST FRI MAR 6 1998

SFC ANLYS SHOWS PERSISTENT WAVY SFC FNT ACRS SRN STATES WITH SERIES
OF UPPER LEVEL DISTURBANCES TRACKING OVER IT WITH INCRG SW UPR FLOW
DEVELOPING ACRS SRN PLAINS. 88D ACTIVE ONCE AGAIN AS CNVTV ACTIVITY
ADVECTING RGN FM SW...AS FA UNDER INFLUENCE OF AGEO FORCING FM LF RGN
OF 100 KT JET STREAK OVR NW GULF THROUGH 12Z SAT. MESO-ETA SHOWS UPR
TROF AMPLIFYING FURTHER AS 100 KT JET DYNAMICS DIG SWRD OVR 4 CRNRS
BY SAT...SRN PLAINS UPR TROF DIGS WITH UPR LVL DIFFLUENCE INCREASING
OVR RGN AND APPEARS TO REMAIN ESTABLISHED THROUGH THE ENTIRE DAY.
THIS WL ENHANCE PROLONGED +RA THREAT AS LARGE AREA OF PCPN BECOMES E-
W ORIENTED ALG COAST. LATEST QPF SHOWS 3 TO 5 INCH RAIN AMTS ON TOP
OF SOIL THAT HAS ALREADY RECEIVED SOME RAIN PAST COUPLE DAYS. WL NEED
TO MONITR FOR FFAS WITH HEAVIEST RAINS LOOKING TO RANGE FROM SAT
MORNING THRU EVE. SPEED AND DIRECTIONAL SHEAR BECOMES PRONOUNCED SAT
EVE AS SFC LOW INTENSIFIES OVER OKLAHOMA...PROVIDING THE POTENTIAL
FOR DEEP ROTATION IN INDIVIDUAL STMS.  SFC LOW TRACKS SLOWLY NE INTO
MID MS VALLEY BY SUN MORNING WITH SFC FNT AND TSTMS PROGGED TO
FINALLY PUSH E OF THE AREA ON SUN. WL OPT TO INCLUDE ANOTHER NIGHT OF
DENSE ADVECTION FOG AS WELL BETWEEN PCPN WITH AMT OF LOLVL MOISTURE.
NEEDLESS TO SAY WL GO CAT POPS THRU PD...DCRG FROM W TO E ON SUN WITH
FROPA.  WL BE ISSUING NEW HWO ARND 4 PM CST TO ADDRESS +RA...SVR FOR
SAT.

OVR MARINE AREA...XPCT ONSHORE FLOW TO INCR WITH TIME AS SFC SYSTEM
INTENSIFIES. SEAS BUILDING WITH TSTMS BECOMING MORE NUMEROUS THROUGH
SAT NIGHT. WL INCLUDE SVR IN ADJACENT WATERS WITH MOD RISK FOR SAT.

MOB 64/69/64/67 +++6 PNS 64/70/65/68 +++6
DTS 65/70/65/68 +++6 EVR 61/70/62/67 +++6 10

In the hours before

Special weather statement, Mar 6, 4:15 PM CST, 1 hour 54 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CST FRI MAR 6 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINS IN STORE FOR
NORTHERN GULF COAST ON SATURDAY...

A WAVY...STATIONARY FRONT WILL CONTINUE TO REMAIN IN PLACE OVER THE
DEEP SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE NORTH AS WARM
FRONT.  LOW PRESSURE SYSTEM INTENSIFYING ACROSS THE SOUTHERN
PLAINS...MOVES INTO THE MID MISSISSIPPI RIVER VALLEY BY SUNDAY WITH A
COLD FRONT SWINGING EAST ACROSS THE REGION ON SUNDAY. IT LOOKS TO BE
A BUSY WEATHER PATTERN BEFORE THEN AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVES OVER A WARM...MOIST...UNSTABLE AIRMASS.  ONE
DISTURBANCE IS FORECAST TO APPROACH THE GULF COAST BY SUNRISE
SATURDAY WITH YET ANOTHER POISED TO MOVE INTO THE AREA BY AFTERNOON
AND EVENING.  WITH THE AMOUNT OF INSTABILITY AND CHANGING WINDS WITH
HEIGHT...THE STORM PREDICTION CENTER HAS OUTLOOKED THE REGION UNDER A
MODERATE RISK OF SEVERE STORMS.

HEAVY RAINS ARE ALSO A THREAT WITH LATEST FORECASTS CALLING FOR 3 TO
5 INCHES ALONG THE COAST DURING THE COURSE OF THE EVENT. SOME AREAS
MAY SEE THIS IN A SHORT PERIOD OF TIME...WHICH WILL CAUSE FLOODING IN
POOR DRAINAGE AND LOW LYING AREAS.

WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS
OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE
POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED ON SATURDAY. THE NEXT HAZARDOUS WEATHER OUTLOOK
WILL BE ISSUED AROUND 10 PM CST.
Special weather statement, Mar 6, 4:15 PM CST, 1 hour 54 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CST FRI MAR 6 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINS IN STORE FOR
NORTHERN GULF COAST ON SATURDAY...

A WAVY...STATIONARY FRONT WILL CONTINUE TO REMAIN IN PLACE OVER THE
DEEP SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE NORTH AS WARM
FRONT.  LOW PRESSURE SYSTEM INTENSIFYING ACROSS THE SOUTHERN
PLAINS...MOVES INTO THE MID MISSISSIPPI RIVER VALLEY BY SUNDAY WITH A
COLD FRONT SWINGING EAST ACROSS THE REGION ON SUNDAY. IT LOOKS TO BE
A BUSY WEATHER PATTERN BEFORE THEN AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVES OVER A WARM...MOIST...UNSTABLE AIRMASS.  ONE
DISTURBANCE IS FORECAST TO APPROACH THE GULF COAST BY SUNRISE
SATURDAY WITH YET ANOTHER POISED TO MOVE INTO THE AREA BY AFTERNOON
AND EVENING.  WITH THE AMOUNT OF INSTABILITY AND CHANGING WINDS WITH
HEIGHT...THE STORM PREDICTION CENTER HAS OUTLOOKED THE REGION UNDER A
MODERATE RISK OF SEVERE STORMS.

HEAVY RAINS ARE ALSO A THREAT WITH LATEST FORECASTS CALLING FOR 3 TO
5 INCHES ALONG THE COAST DURING THE COURSE OF THE EVENT. SOME AREAS
MAY SEE THIS IN A SHORT PERIOD OF TIME...WHICH WILL CAUSE FLOODING IN
POOR DRAINAGE AND LOW LYING AREAS.

WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS
OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE
POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED ON SATURDAY. THE NEXT HAZARDOUS WEATHER OUTLOOK
WILL BE ISSUED AROUND 10 PM CST.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:13 PM CSTSevere Thunderstorm WarningMOBClarke62 min
Mar 7, 8:20 AM CSTSevere Thunderstorm WarningMOBMobile55 min
Mar 7, 9:20 AM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.